Alert archive / Utah / Winter Weather Advisories in 2021
Winter Weather Advisory 18, NWS Salt Lake City, UT
NWS Salt Lake City, UT issued this winter weather advisory at Oct 11, 2021, 3:10 PM MDT for 19 counties in Utah. It took effect at Oct 11, 2021, 6:00 PM MDT. It was in force for 30 hr.
The area
The counties it named.
The facts
- Issued
- Oct 11, 2021, 3:10 PM MDT (21:10 UTC)
- In effect from
- Oct 11, 2021, 6:00 PM MDT
- Expired
- Oct 12, 2021, 11:54 PM MDT
- In force
- 30 hr
- Issued by
- NWS Salt Lake City, UT
Counties Box Elder County, UT, Cache County, UT, Davis County, UT, Emery County, UT, Garfield County, UT, Juab County, UT, Kane County, UT, Millard County, UT, Morgan County, UT, Piute County, UT, Rich County, UT, Salt Lake County, UT, Sanpete County, UT, Sevier County, UT, Summit County, UT, Utah County, UT, Wasatch County, UT, Wayne County, UT, Weber County, UT
The nearest sounding before it
Salt Lake City I, UT (KSLC), launched 12:00Z, 9.2 hours before the alert went out and 100 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2033 m above ground
- 0-6 km bulk shear
- 47 kt
- 0-1 km storm-relative helicity
- 145 m²/s²
- 0-3 km storm-relative helicity
- 132 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
What forecasters said that day
The local office's own words before this winter weather advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Salt Lake City, UT wrote its last area forecast discussion before this winter weather advisory went out at Oct 11, 4:07 AM MDT, 11 hours 3 minutes earlier.
Area forecast discussion, Oct 11, 4:07 AM MDT, 11 hours 3 minutes before
Area Forecast Discussion
National Weather Service Salt Lake City UT
407 AM MDT Mon Oct 11 2021
.SYNOPSIS...A strong early Autumn storm will impact the area Monday
through early Wednesday brining the coldest air of the season,
wind and locally heavy snow to portions of central and SW Utah.
&&
.SHORT TERM (Through 12Z/6AM MDT Thursday)...A Winter-like early
Autumn storm will bring locally heavy snow to portions of central
and SW Utah tonight into Tuesday night. This storm is the focus of
the short term period.
Meteorological Setup:
Early morning WV and observational analysis reveals the presence
of a north-south oriented trough across WA and OR, with a strong
150kt meridionally-oriented jet on the backside of the trough.
Over the next 24 hours, this trough will continue to amplify as
the jet rounds the base of the trough. Cyclogenesis is forecast
to take place late this afternoon across southern Nevada, with the
low then forecast to track across southeast and eastern Utah from
Monday night through Tuesday while continuing to strengthen. A
NE- SW oriented baroclinic zone extends from SW Montana through
Nevada. This will inch south and east towards Utah through this
afternoon. This storm is forecast to evolve in two distinct phase.
The first phase will take place through this evening, and this
phase will be characterized by strong mid-level frontogenesis
associated with the baroclinic zone and strengthening ageostrophic
circulation owing to the interaction with the upper-level jet and
low to mid level baroclinic zone. Model cross sections reveal
strongly negative EPV values along/ahead of the frontal zone
coupled with evidence of substantial theta-e folding, indicating
the presence of CSI and effective conditional instability release.
The second phase of the storm will involve deformation/trowal
dynamics and favorable orographics as the circulation center
closes off over SE Utah and pivots north and east. Across portions
of central Utah, model soundings indicate favorable microphysics
for dendritic growth for several hours, including strong upward
vertical velocities within a saturated environment relative to ice
in the dendritic growth zone. This may lead to higher than
expected snow to liquid ratios, however strong winds may offset
these efficiencies due to crystal fracturing.
Storm Timeline/snowfall/temps:
So...how will this all translate to sensible weather? An
approaching strong cold front associated with the baroclinic zone
will act to initiate a band of precipitation across far NW Utah
this afternoon, with this band gradually translating south and
east through the remainder of the afternoon. By late afternoon, a
band of moderate to locally heavy precipitation is forecast to
have blossomed across essentially the western half of Utah, with
the exception of extreme SW Utah. As the evening progresses,
precipitation will continue to expand south and west into St.
George, with a second band developing from the central Mountains
northward across the Wasatch and Bear River Ranges. In between
these bands, precipitation should be more of a showery nature. The
combination of strong cold air advection and dynamic cooling via
moderate to heavy precipitation rates will quickly drive down snow
levels. Across west-central to NW Utah by sunset, snow levels are
forecast to range from 5,500-6,500 feet. Ahead of the front, snow
levels will quickly transition to 8,000-8,5000 feet.
Heading through the evening, snow levels will quickly drop to
around 5,000 feet across the GSL desert and western deserts.
Across the Wasatch Front during this time, conditions are forecast
to remain mild with breezy south winds and occasional showers.
Snow levels will continue to drop across central and SW Utah
Tuesday evening. Given above-mentioned dynamics, snow will be
heavy at times. HREF indicates strong potential for 1"/hr snowfall
rates across higher elevations of the west deserts during the
early evening, with these heavier bands forecast to shift east to
along/east of the I-15 corridor from Cedar City to Scipio Summit.
In fact, HREF indicates a 30-40% probability of 2"/hr snowfall
rates in the Cove Fort area from roughly 6AM-9AM Tuesday morning.
A couple of lightning strikes may also accompany these heavier
rates. Rates of this magnitude and during the overnight/early
morning hours will quickly overwhelm warm antecedent conditions
and allow for effective accumulations. Travel will become
difficult. Given portions of SW Utah will be impacted by both
phases of the storm, have added SW Utah and western Juab and
Millard Counties to the Winter Storm Watch. The rest of the watch
remains unchanged. Will allow the day shift a chance to review the
latest data and collaborate w/ partners before adjusting and/or
upgrading zones.
As the storm transitions to the trowal/deformation phase,
favorable upslope flow will only add to snowfall rates along/east
of I-15 from Cedar City to Scipio Summit. Ensemble snowfall
probabilities depict a current most likely snowfall scenario of
6" of snow in Milford and 5" in Cedar City, supporting the
addition of these zones to the Winter Storm Watch. EFI values of
0.95-0.99 combined with SoT values of 5 to in some cases as high
as 8 underscore the unusual amount of snow possible with this
system. Snow will continue across and adjacent to the central Utah
mountains through the day Tuesday while gradually diminishing as
the deformation zone stretches from central Utah NE through SW
Wyoming by Tuesday evening.
Across the Wasatch Front, mainly rain showers are expected
through this evening. As flow transitions to an easterly one
tonight, downsloping off the Wasatch may limit precipitation
potential. Showers will gradually diminish from south to north
through Wednesday morning, with a few snow showers remaining
across the Wasatch, Bear River Range and Uintas by Wednesday
morning. As cold air filters into northern Utah through the day on
Wednesday, some lake-enhanced showers are expected across the
Oquirrhs, and higher elevations of the Oquirrhs could pick up
several inches of snow as a result. At this time, little to no
snowfall is expected across the Wasatch Front, with perhaps a
coating possible on benches. The coldest morning of the season
thus far is expected on Monday, with many areas approaching
freezing, including those that have not dropped into the 30s yet
this season.
1-2 feet of snow with locally higher amounts is expected across
the mountains of central Utah as well as the Uintas, with up to 1
foot possible across the Wasatch Plateau, Book Cliffs and
Tavaputs. Similar amounts will be possible across portions of the
Wasatch and Bear River Ranges, however confidence here is a bit
lower, and have not included these areas in a headline at this
time. The snow will generally be of the wet, heavy variety in
terms of density, and may weigh down powerlines and deciduous
trees with remaining leaves. Thus, some damage to trees and
powerlines will be possible in those areas that receive the
heaviest snow and strongest winds.
Given the potential for multiple mesoscale bands, lake
enhancement and potential wobbles in the low track, some areas may
see forecast snowfall amounts significantly increase or decrease
based on slight changes in these features. Users should be
prepared for potential alternate forecast outcomes. Let's use
Tooele to illustrate this point. While the current most likely
scenario would result in a trace of total snowfall, the low end
forecast would bring 0" while the high end of the ensemble
envelope would result in 9" of snowfall. Potential outcomes are
much narrower across high terrain areas and areas adjacent to high
terrain, such as along I-15 from Cedar City to Scipio Summit,
where at least some snow a practical guarantee at this point.
Wind:
Ahead of the front, strong southerly flow will develop,
translating to gusts near 45 mph across SW Utah, including St.
George and surrounding high terrain, north and east to Cedar City
as well as wind-prone areas of south-central Utah late this
afternoon into the early evening hours, possibly necessitating a
Wind Advisory. Winds will quickly transition to the north behind
the front this evening, and winds to 45 mph or greater are
expected to develop across wind-prone areas of the GSL desert,
western deserts and across the GSL. Across Millard and Juab
counties, this wind could combine with falling and perhaps
blowing snow to create hazardous conditions.
.LONG TERM (After 12Z/6AM MDT Thursday)...A cold secondary trough
will move across the forecast area Thursday with colder air than the
storm system earlier in the week. However, this system will be
working with less antecedent moisture, so it will be less impactful
in terms of precip. This colder storm system will bring snow levels
down to the valley floor by Thursday morning across the northern
valleys with 700mb temps getting as low as -10C at 18Z at SLC and -6
at CDC. The cold and somewhat moist NW flow should be sufficient to
produce light snow showers or flurries along the I-15 corridor from
Nephi southward to Cedar City, while north of Nephi the instability
will be greater with light snow accumulations possible on grassy
surfaces, especially southeast of the Great Salt Lake where
potential lake-effect could occur. Have increased the PoPs from
Ogden to Provo as well as for the adjacent mountains to the east
from 12 to 18Z Thursday time frame by 10 to 25% over the NBM 4.0
version (to account for the typical local upslope effects).
BTW...the NBM 4.1 version was about 10-15% higher than the NBM 4.0
version in this area for both the 12-18 and 18-00Z time periods.
Have played the snow amounts conservatively for now, but don't be
surprised if the snow amounts are adjusted upward. For instance, the
GFS QPF value for Alta is 4 inches vs the 2.5 that is currently
forecast
In the wake of this trough, a ridge will begin to build in Thursday
night through the weekend. Temperatures Friday morning should be the
coldest of the season across northern portions of the CWA, except
right along the Wasatch Front from Ogden to northern Utah county
where clouds could hang in and act as a blanket in keeping
temperatures from falling below 30 degrees. Outside of this area low
temperatures will generally be in the 20s, but some readings in the
teens in the Cache Valley and over the southwest valleys where some
snow cover may be present can't be ruled out.
Despite the ridge moving in providing mostly clear to at times
partly cloudy skies over the region, the max temperatures will be
about 15-25 degrees below normal Thursday and Friday, 5 to 15
degrees below normal Saturday, and from near normal to 8 degrees
below normal Sunday and Monday.
&&
.AVIATION...KSLC...VFR conditions are expected at the terminal
through about 02-04Z when cigs are expected to fall below 3K ft AGL
in rain. South winds will shift to northwest at about 18Z as a cold
front moves through. Northwest winds will increase to 15-25KT
between 20Z and 23Z and then decrease to 10-15kts after 23-24Z and
remain northerly through the night.
REST OF UTAH AND SOUTHWEST WYOMING...VFR conditions will prevail
until 18Z but then cigs will lower over the northwest portion of
Utah behind a cold front with mountain top obscuration possible
north of a Delta to EVW line 23-00Z and across the entire forecast
area by 03Z Tuesday. Snow levels will lower to valley floors of west
central Utah from a Cedar City to Dugway line westward between 03
and 06Z Tuesday. By 12Z Tuesday, LIFR and IFR conditions due to
reduced visibility in snow and low cigs below 3K feet will be common
southwest of a line from about KBCE to KDPG. Elsewhere, mainly MVFR
conditions are expected after 06Z tonight.
Ahead of the cold front south to southwest winds at 25 to 40KT are
expected at about 10K ft level. Strong north to northwest winds at
20-40 mph are expected over the western valleys after about 00-
03Z tonight.
&&
.SLC WATCHES/WARNINGS/ADVISORIES...
UT...Hard Freeze Watch from this evening through Tuesday morning for
UTZ115-122.
Winter Storm Watch from this evening through Tuesday evening for
UTZ111>113-115>117-122-125.
WY...None.
&&
ADeSmet/Struthwolf
For more information from NOAA's National Weather Service visit...
http://weather.gov/saltlakecity
For frequently asked questions about the Area Forecast Discussion
visit...
http://weather.gov/saltlakecity/general/afd_faqs.phpHazardous weather outlook, Oct 11, 4:33 AM MDT, 10 hours 37 minutes before
Hazardous Weather Outlook National Weather Service Salt Lake City UT 433 AM MDT Mon Oct 11 2021 UTZ101>131-WYZ021-121045- Great Salt Lake Desert and Mountains-Tooele and Rush Valleys- Eastern Box Elder County-Northern Wasatch Front-Salt Lake Valley- Utah Valley-Cache Valley/Utah Portion-Wasatch Back- Bear Lake and Bear River Valley-Wasatch Mountains I-80 North- Wasatch Mountains South of I-80-Western Uinta Mountains- Wasatch Plateau/Book Cliffs-Western Uinta Basin- Western Millard and Juab Counties-Eastern Juab/Millard Counties- Central Mountains-Sanpete Valley-Sevier Valley-Castle Country- San Rafael Swell-Southwest Utah-Lower Washington County- Zion National Park-Southern Mountains-Upper Sevier River Valleys- Bryce Canyon Country-South Central Utah- Capitol Reef National Park and Vicinity-Western Canyonlands- Glen Canyon Recreation Area/Lake Powell-Southwest Wyoming- 433 AM MDT Mon Oct 11 2021 This Hazardous Weather Outlook is for the western two thirds of Utah and southwest Wyoming. .DAY ONE...Today and Tonight A cold early Autumn storm system will impact the area through tonight. The best chance for winter driving conditions will be across much of central and southern Utah Monday night into Tuesday, including the I-15 corridor from south of Nephi to Cedar City and the I-70 corridor near Cove Fort. South to southwest winds will increase to near 45 mph across southwest and south-central Utah late this afternoon and early evening ahead of a strong cold front. Behind the front, northwest to north winds of up to 45 mph will be possible across portions of the west deserts, favored areas of southwest Utah and areas of the Great Salt Lake Desert downwind of the Raft River mountain range including across the Great Salt Lake. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday Snow levels will fall across northern Utah Tuesday, with the potential for winter driving conditions later Tuesday into Tuesday night, mainly across the higher terrain. At this time, it is looking less likely snow will impact the northern valleys including the Wasatch Front. Snow will continue across high terrain areas of central Utah through the day before winding down Tuesday night. Winter driving conditions are likely to continue, especially during the morning across these areas. The weight of heavy, wet snow and wind may add stress on powerlines and deciduous trees with remaining leaves. Freezing temperatures are expected across the western deserts much of the week. Near freezing temperatures are possible across the Wasatch Front each morning, with Friday likely the coldest morning area-wide. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed. Please relay any information about observed severe weather to the NWS while following all local, state, and CDC guidelines. For more information from NOAA/s National Weather Service visit... http://weather.gov/saltlakecity For information on potential road travel impacts visit... http://www.udottraffic.utah.gov/roadweatherforecast.aspx
The office that day
Everything else NWS Salt Lake City, UT issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Oct 11, 3:10 PM MDT | Winter Storm Warning | SLC | Beaver, Carbon, Duchesne, Emery, Garfield, Iron and 11 more | 33 hr |
| Oct 11, 3:20 PM MDT | Hard Freeze Watch | SLC | Box Elder, Carbon, Davis, Duchesne, Emery, Garfield and 5 more | 11 hr |
| Oct 11, 3:20 PM MDT | Hard Freeze Warning | SLC | Beaver, Emery, Garfield, Iron, Juab, Millard and 3 more | 19 hr |
| Oct 11, 3:20 PM MDT | Wind Advisory | SLC | Box Elder, Juab, Millard, Salt Lake, Tooele, Utah | 24 hr |
Nearby
Winter Weather Advisories in Utah, 2021Every winter weather advisory in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.